Entity

Time filter

Source Type

York, United Kingdom

Cooke M.J.,York Teaching Hospital NHS Foundation Trust | Waring W.S.,Acute Medical Unit
European Journal of Clinical Pharmacology | Year: 2013

Purpose: Citalopram is a selective serotonin reuptake inhibitor (SSRI) antidepressant that is widely used in clinical practice. Recent data have indicated that high therapeutic citalopram doses may cause electrocardiographic abnormalities, and the regulatory authorities have amended its licenced dosage. The present manuscript reviews the available data concerning citalopram and cardiac toxicity. Methods: Published data concerning the cardiac effects of citalopram were ascertained, and clinical data were considered separately between adverse effects arising from therapeutic use versus toxicity in the setting of intentional overdose. Results: The occurrence of electrocardiographic abnormalities has long been recognised as a complication of acute citalopram overdose; a dose-effect relationship for QT prolongation has been described in a number of large case series, including several cases of torsades de pointes. In contrast, few data indicate the occurrence of QT prolongation and arrhythmia after therapeutic doses, and a dose-effect relationship within the therapeutic range has only recently been established. Citalopram is more likely to cause QT prolongation in patients with metabolic disturbance or pre-existing cardiac disease. Conclusions: A dose-effect relationship for QT prolongation exists across a broad range of citalopram doses, such that caution must be exercised when prescribing high doses or if there are co-existent risk factors for QT effects. The available data illustrate how clinical toxicity data may offer an earlier signal of cardiac effects than ascertained from conventional pharmacovigilance methods. © 2012 Springer-Verlag. Source


Kolic I.,Acute Medical Unit | Crane S.,Acute Medical Unit | McCartney S.,Acute Medical Unit | Perkins Z.,University of Kent | Taylor A.,Acute Medical Unit
Resuscitation | Year: 2015

Introduction: The NEWS is a physiological score, which prescribes an appropriate response for the deteriorating patient in need of urgent medical care. However, it has been suggested that compliance with early warning scoring systems for identifying patient deterioration may vary out of hours. We aimed to (1) assess the scoring accuracy and the adequacy of the prescribed clinical responses to NEWS and (2) assess whether responses were affected by time of day, day of week and score severity. Methods: We performed a prospective observational study of 370 adult patients admitted to an acute medical ward in a London District General Hospital. Patient characteristics, NEW score, time of day, day of week and clinical response data were collected for the first 24. h of admission. Patients with less than a 12. h hospital stay were excluded. We analysed data with univariate and multivariate logistic regression. Results: In 70 patients (18.9%) the NEW score was calculated incorrectly. There was a worsening of the clinical response with increasing NEW score. An appropriate clinical response to the NEWS was observed in 274 patients (74.1%). Patients admitted on the weekend were more likely to receive an inadequate response, compared to patients admitted during the week (. p<. 0.0001). After adjusting for confounders, increasing NEWS score remained significantly associated with an inadequate clinical response. Furthermore, our results demonstrate a small increase in inadequate NEWS responses at night, however this was not clinically or statistically significant. Conclusion: The high rate of incorrectly calculated NEW scores has implications for the prescribed actions. Clinical response to NEWS score triggers is significantly worse at weekends, highlighting an important patient safety concern. © 2015 Elsevier Ireland Ltd. Source


Waring W.S.,Acute Medical Unit
Expert Review of Clinical Pharmacology | Year: 2012

Following the discovery that administration of intravenous lipid emulsion (ILE) may reverse the cardiac and neurological toxicity of certain local anesthetic agents, ILE's potential role has recently been explored in the setting of toxicity attributed to a variety of different drugs. The potential mechanisms, safety and efficacy of this approach are considered in this review. Data are reviewed from 76 published reports involving ILE administration for severe drug toxicity, including 55 where toxicity was due to nonanesthetic agents. ILE was reported to exert a positive therapeutic effect in only a proportion of the reported cases, with greatest evidence of efficacy concerning local anesthetic agents. Administration has typically involved bolus administration followed by continuous maintenance infusion, and a number of different mechanisms are proposed, from preferential partitioning of the drug from cardiac tissue to the circulating lipid fraction and direct inotropic effects related to carnitine pathways and fatty acid oxidative metabolism. No major adverse effects have been encountered, but too few data exist to adequately address the safety profile of ILE. © 2012 2012 Expert Reviews Ltd. Source


Waring W.S.,Acute Medical Unit
Expert Review of Clinical Pharmacology | Year: 2012

Acetylcysteine is an effective antidote for paracetamol (acetaminophen) poisoning, but different treatment criteria exist internationally. In the UK, acetylcysteine is indicated by paracetamol concentrations higher than the Prescott nomogram or higher than 50% of the nomogram in patients with increased susceptibility to liver toxicity. In the USA, a single '150-line nomogram has been used that removes the need for additional clinical risk assessment. The latter approach has recently been adopted in Australia, New Zealand and elsewhere. Few data exist to allow direct comparison of these different international approaches. An existing database of 1191 patients admitted to hospital after paracetamol overdose identified that the 4-h equivalent paracetamol concentration was: ≥200 mg/l in 163 patients (15.6%; 95% CI: 13.3-18.2%), ≥150 mg/l in 264 (24.3%; 95% CI: 21.5-27.5%) and ≥100 mg/l in 426 patients (39.3%; 95% CI: 35.6-43.2%), and acute liver injury occurred in 3.7% (95% CI: 1.4-8.0%), 2.3% (95% CI: 0.8-5.0%) and 1.9% (95% CI: 0.8-3.7%), respectively. The different indications for acetylcysteine used by the UK and USA would result in similar numbers of patients treated, although the criteria would define patients with different characteristics and patterns of overdose. The relative merit of these different international approaches to acetylcysteine administration is considered in this article. © 2012 Expert Reviews Ltd. Source


Noy M.L.,Acute Medical Unit
BMJ case reports | Year: 2012

A 59-year-old female patient presented with a 3-day history of abdominal pain and confusion. She had no significant medical history. On admission her Glasgow Coma Scale was 14/15; she was septic and examination revealed right upper quadrant tenderness. She deteriorated quickly, becoming acidotic and hypoxic, and was sedated, intubated and transferred to the intensive care unit. Blood tests revealed raised inflammatory markers and blood cultures grew Staphylococcus aureus. Initial CT head revealed raised intracranial pressure and she was treated for meningoencephalitis. Repeat CT head 12 days later showed resolving oedema, and a lumbar puncture was attempted. This drew only frank pus and an abscess was suspected. CT spine confirmed a possible paravertebral abscess. Once extubated, MRI spine was possible which confirmed spinal epidural abscesses-1 month postadmission. These were rapidly drained by the neurosurgical team and the patient is currently receiving rehabilitation in a specialist centre. Source

Discover hidden collaborations